Alert archive / Hawaii / High Surf Advisories in 2012
High Surf Advisory 37, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Dec 2, 2012, 6:45 PM HST for Honolulu County, Kauai County, Hawaii. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2012, 6:45 PM HST (04:45 UTC)
- Expired
- Dec 3, 2012, 3:30 PM HST
- In force
- 21 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kauai County, HI
The radar
The South Kauai radar (PHKI), 76 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 4.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1788 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
345 WHHW40 PHFO 030445 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 645 PM HST SUN DEC 2 2012 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI AND FOR NORTH FACING SHORES OF OAHU... .A WEST-NORTHWEST SWELL WILL BUILD OVERNIGHT AND PEAK MONDAY... WITH SURF REACHING ADVISORY LEVELS ALONG EXPOSED SHORELINES. HIZ001>003-007-008-012-013-031745- /O.NEW.PHFO.SU.Y.0037.121203T0445Z-121204T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD- 645 PM HST SUN DEC 2 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. * SURF...PEAKING AT HEIGHTS OF 12 TO 16 FEET. * TIMING...BUILDING OVERNIGHT...PEAKING MONDAY...THEN GRADUALLY DIMINISHING. * IMPACTS...BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ BIRCHARD
2 follow-up statements
575 WHHW40 PHFO 031347 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 347 AM HST MON DEC 3 2012 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI AND FOR NORTH FACING SHORES OF OAHU... .A WEST-NORTHWEST SWELL WILL PEAK TODAY... WITH SURF REMAINING AT ADVISORY LEVELS ALONG EXPOSED SHORELINES UNTIL EARLY THIS EVENING. HIZ001>003-007-008-012-013-040300- /O.CON.PHFO.SU.Y.0037.000000T0000Z-121204T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD- 347 AM HST MON DEC 3 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...PEAKING AT HEIGHTS OF 12 TO 16 FEET. * TIMING...PEAKING TODAY...THEN GRADUALLY DIMINISHING. * IMPACTS...BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ REYNES
783 WHHW40 PHFO 040130 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST MON DEC 3 2012 HIZ001>003-007-008-012-013-040230- /O.CAN.PHFO.SU.Y.0037.000000T0000Z-121204T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD- 330 PM HST MON DEC 3 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HEIGHTS ARE LOWERING...AND THE ADVISORY IS NO LONGER NEEDED. $$ CRAIG
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Dec 2, 4:00 PM HST, 2 hours 45 minutes earlier.
Area forecast discussion, Dec 2, 4:00 PM HST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST SUN DEC 2 2012 .SYNOPSIS... BRISK SOUTHWEST WINDS HIGH OVERHEAD WILL CONTINUE TO CARRY HIGH CLOUDS UP OVER THE STATE THROUGH TONIGHT. MOST OF THE CLOUDS WILL MOVE EAST OF THE STATE...BUT SHOWERS MAY MOVE SOUTHEASTWARD OVER KAUAI AND OAHU ON MONDAY. && .DISCUSSION... NOTE...THE HIGH REFLECTIVITY RETURNS REPORTED BY THE SOUTH KAUAI RADAR OVER HIGH TERRAIN ARE FALSE. THERE ARE NO HEAVY SHOWERS OR THUNDERSTORMS ACROSS THE STATE...AND NONE ARE EXPECTED TONIGHT. THE SETUP...AN OLD LOW AT THE SURFACE AND ALOFT CONTINUES TO SPIN FAR NORTHWEST OF HAWAII NEAR 36N168W. SOUTH OF THE LOW...A WEAK FRONT IS NEARLY STATIONARY NORTHWEST OF KAUAI. A FLAT SURFACE RIDGE EXTENDS FROM BAJA CALIFORNIA WEST-SOUTHWESTWARD OVER MAUI COUNTY AND THE BIG ISLAND. ALOFT...A TROUGH EXTENDS SOUTH OF THE UPPER LOW ALONG 170W. STRONG SOUTHWEST WINDS ALOFT ARE CARRYING MID AND UPPER-LEVEL CLOUDS UP OVER THE STATE. THE FORECAST...THE OLD LOW WILL MOVE SLOWLY TO THE SOUTHEAST TO NEAR 33N160W WHERE IT WILL BECOME STATIONARY THROUGH WEDNESDAY. THE WEAK FRONT SOUTH OF THE LOW WILL DRIFT SOUTHEASTWARD REACHING KAUAI LATE TONIGHT OR MONDAY MORNING. THE FRONT MAY GET AS FAR AS OAHU ON MONDAY WHERE IT WILL EITHER DISSIPATE OR RETREAT TO THE NORTHWEST. NO SIGNIFICANT PRECIPITATION IS EXPECTED WITH OR IN ADVANCE OF THE FRONT. THE FORECAST PART 2...THE FLAT SURFACE RIDGE OVER THE EASTERN HALF OF THE ISLAND CHAIN WILL MOVE SLOWLY TO THE NORTH TUESDAY...EITHER FILLING IN THE WEAK FRONT OR MOVING IT TO THE NORTHWEST. THE TROUGH ALOFT TO THE WEST WILL LIFT OUT TO THE NORTHEAST. THE BRISK SOUTHWEST WINDS ALOFT WILL DIMINISH AND VEER OUT OF THE WEST WITH THE DEPARTURE OF THE TROUGH. THE WEST WINDS WILL PUSH THE HIGH CLOUDS EAST OF THE ISLANDS TONIGHT AND MONDAY. THE FORECAST PART 3...A SECOND UPPER LEVEL TROUGH WILL SETTLE IN ALONG 170W ON TUESDAY. THE WEST WINDS HIGH OVER THE STATE WILL SHIFT BACK TO THE SOUTHWEST...BRINGING BACK THE HIGH CLOUDS. A FRONT WILL FORM JUST NORTHWEST OF KAUAI ON TUESDAY...THEN MOVE SLOWLY AWAY TO THE NORTHWEST THROUGH FRIDAY. ALTHOUGH THE FRONT WILL BE CLOSE TO KAUAI LATE TUESDAY AND WEDNESDAY...THE AIRMASS WILL NOT BE UNSTABLE ENOUGH TO WARRANT PUTTING THUNDERSTORMS IN THE FORECAST. AFTER WEDNESDAY...LIGHT TRADE WINDS AND PARTLY CLOUDY SKIES WILL RETURN... WITH SHOWERS FAVORING WINDWARD AND MAUKA SECTIONS. && .MARINE... A NORTHWEST SWELL WILL ARRIVE TONIGHT. SURF WILL APPROACH ADVISORY LEVEL ALONG NORTH FACING SHORES ON MONDAY. A HIGH SURF ADVISORY MAY BE NEEDED SHOULD BUOY ONE ANCHORED NORTHWEST OF KAUAI REPORT HIGHER SWELLS THAN FORECAST BY THE WAVE WATCH III MODEL. && .AVIATION... VFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT. THERE MAY BE SOME LOCAL MVFR CONDITIONS OVER THE SLOPES OVERNIGHT...MAINLY OVER THE BIG ISLAND. KAUAI MAY ALSO BEGIN SOME MVFR CONDITIONS LATER TONIGHT AS A BAND OF MOISTURE MOVES IN FROM THE WEST. THESE CONDITIONS MAY ALSO SPREAD TO OAHU ON MONDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...CRAIG AVIATION...BURKE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 9:41 PM HST | Small Craft Advisory | HFO | 18 hr |
Nearby
High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.